Article Text

other Versions

PDF
Cohort study
Newer drugs to treat prostate symptoms are associated with increased risk of falls
  1. Maw Pin Tan1,2,
  2. Azad Hassan Abdul Razack3
  1. 1Division of Geriatric Medicine, Department of Medicine, Faculty of Medicine, University of Malaya, Kuala Lumpur, Malaysia;
  2. 2Ageing and Age-Associated Disorders Research Group, University of Malaya, Kuala Lumpur, Malaysia;
  3. 3Division of Urology, Department of Surgery, Faculty of Medicine, University of Malaya, Kuala Lumpur, Malaysia
  1. Correspondence to: Dr Maw Pin Tan, Department of Medicine, Faculty of Medicine University of Malaya, Kuala Lumpur 50603, Malaysia; mptan{at}ummc.edu.my

Statistics from Altmetric.com

Commentary on:

Implications for practice and research

  • Prostate-selective α-antagonists are associated with a small increased risk of falls and fall-related fractures.

  • Healthcare practitioners should consider counselling patients on the increased risk for falls prior to starting prostate-selective α-antagonists.

  • Future studies should evaluate strategies to reduce the risk of falls in men prescribed α-antagonists.

Context

Lower urinary tract symptoms (LUTS) due to prostate enlargement are almost ubiquitous among older men. α-Antagonists relax the smooth muscle of the prostate to help improve voiding. However, as α-antagonists are associated with the side effects of hypotension and dizziness due to their action on peripheral blood …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.